Texas, 2023

Hail and Damaging Winds in Texas, May 19, 2023

May 19, 2023 · NWS FWD · 25 events in 8 counties and zones

Showers and thunderstorms developed near a cold front across portions of North and Central Texas during the afternoon and evening hours. Some of these storms produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.3 billion
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Showers and thunderstorms developed near a cold front across portions of North and Central Texas during the afternoon and evening hours. Some of these storms produced large hail and damaging winds. Parts of Collin County around Allen received large hail up to tennis ball sized causing considerable damage. The preliminary damage estimates categorize the Collin County hail event as a Billion-Dollar Weather Disaster.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 19, 12:34 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, May 19, 12:34 PM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
134 PM CDT Fri May 19 2023

...New Short Term, Long Term, Aviation...

.SHORT TERM... /NEW/
/Through Saturday/

At daybreak, elevated showers and isolated storms were widespread
from the Big Country into southern Oklahoma. The remnant complex
is now in Arkansas, departing with the shearing mid-level impulse
that helped initiate it. With clearing skies in its wake, the
boundary layer has had several hours to recharge in advance of an
approaching cold front. The first convective attempts within
Texoma have prompted the initial Severe Thunderstorm Watch for the
event, which covers the Ark-La-Tex. The cumulus field ahead of a
prefrontal trough appears capped, and the lack of clouds deeper
into the warm sector suggests there is still considerable
inhibition to overcome. This should limit convection to the
mechanical forcing along the boundary, which will delay the onset
of storms in the Metroplex until the afternoon commute. The
activity would then impact Central Texas during the evening hours.

This pattern is atypical for a severe weather event with little
forcing for ascent, marginal lapse rates aloft, and rather meager
mid-level flow. As a result, the severe potential will be largely
tied to the instability within the boundary layer, which is
certainly impressive. The lack of shear should limit the duration
of individual updrafts, reducing the incidence of large hail but
enhancing the potential for localized downbursts. Storm motion
generally parallel to the advancing boundary should tighten the
window for impacts at any given location, which should also reduce
the heavy rain and attendant flood risk.

North winds will surge cooler and drier air into the region
tonight into Saturday. A postfrontal stratus/stratocu deck will
eventually erode, but cirrus/cirrostratus may continue to limit
insolation Saturday afternoon. This will mean pleasant high
temperatures in the 70s, several degrees below normal for mid to
late May.

25

&&

.LONG TERM... /NEW/
/Saturday Night through Next Week/

The main highlight of the weekend continues to be the nice
weather conditions with daytime highs in the 70s to low 80s.
Passing mid- to- high level clouds will couple with northerly
winds and slightly drier air. Most locations will stay dry during
this period, but a few light showers may sneak into the South
Central Texas (mainly over the Hill Country) late Saturday night
or Sunday morning as mid- level energy moves over the region.

Next week's weather features a somewhat active pattern aloft with
multiple shortwaves moving across the Southern Plains, resulting
in some rain chances each day. In addition to the synoptic
pattern, mesoscale features like residual outflow boundaries and
daytime heating will definitely impact the convective coverage
each day. Not everyone will see rain next week, some areas
missing out entirely. At this time, it appears that the highest
coverage of precipitation (still 30-40% PoPs) will occur between
Tuesday afternoon and Wednesday afternoon. Rainfall totals over
the next week period will be fairly light with average
accumulations under 1 inch. Locally heavy rain may result in
isolated higher amounts. Otherwise, expect temperatures to stay
near average, with highs generally in the 80s and a warmup by
late next week.

Sanchez

&&

.AVIATION... /NEW/
/18Z TAFs/

Concerns: thunderstorms, wind shift, and MVFR ceilings overnight.

A cold front has entered Northwest Texas and will continue
advancing toward the D10 this afternoon. Initial convective
attempts are currently within Texoma where a prefrontal trough and
remnant outflow are interacting. Storms will steadily develop
southwestward along the boundary later this afternoon,
particularly when the upstream cold front approaches. The window
for impacts at Metroplex terminals remains after 22Z (5 pm CDT),
primarily in the 23-02Z (6-9 pm CDT) time frame. While a wide
range, storm motion will be parallel to the boundary, limiting the
duration of impacts at any given location. A wind shift to the
northwest will follow, with postfrontal MVFR stratus dominating
overnight and into the daylight hours of Saturday. VFR will return
mid to late morning. (Waco will experience a similar evolution
but with a later onset of storms, wind shift, and stratus
arrival.)

25

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    90  62  79  63  80 /  40  70   0  10  10
Waco                89  64  79  64  78 /  20  80   5  10  20
Paris               87  61  76  59  77 /  60  70   5   5  10
Denton              89  58  78  58  79 /  50  60   0   5   5
McKinney            88  61  77  60  78 /  40  70   0   5  10
Dallas              92  63  79  64  80 /  40  60   0  10  10
Terrell             89  62  78  62  79 /  20  50   0  10  10
Corsicana           89  66  79  65  79 /   5  40   5  10  10
Temple              89  64  80  64  79 /  10  50   5  20  20
Mineral Wells       89  59  79  59  80 /  50  70   0  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 19, 12:43 PM CST, 53 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
143 PM CDT Fri May 19 2023

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-201200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
143 PM CDT Fri May 19 2023

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are expected to develop along a cold front
this afternoon and evening. A few storms may be strong to severe
with primarily a damaging wind threat. Also, cannot rule out a few
isolated severe storms capable of producing large hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorm chances return to portions of Central Texas and western
North Texas Sunday and Monday, with more rain chances spreading
eastward Tuesday, Wednesday, and Thursday. Frequent lightning is the
main concern at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 19, 12:28 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
128 PM CDT Fri May 19 2023

TXZ093-094-191900-
Grayson TX-Fannin TX-
128 PM CDT Fri May 19 2023

...A strong thunderstorm will impact portions of southeastern Grayson
and southwestern Fannin Counties through 200 PM CDT...

At 128 PM CDT, Doppler radar was tracking a strong thunderstorm near
Van Alstyne, or 10 miles south of Sherman, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sherman, Van Alstyne, Howe, Whitewright, Bells, Tom Bean, Savoy,
Trenton, Dorchester, Valley Lake, Randolph, Cannon, Ida, Elmont,
Pilot Grove, Ely, Luella, White Mound and Farmington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central Texas.

&&

LAT...LON 3340 9624 3340 9667 3355 9668 3367 9632
TIME...MOT...LOC 1828Z 263DEG 30KT 3347 9658

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Langfeld
Special weather statement, May 19, 12:54 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
154 PM CDT Fri May 19 2023

TXZ093-103-104-191930-
Collin TX-Denton TX-Grayson TX-
154 PM CDT Fri May 19 2023

...A strong thunderstorm will impact portions of northeastern Denton,
northwestern Collin and south central Grayson Counties through 230 PM
CDT...

At 154 PM CDT, Doppler radar was tracking a strong thunderstorm near
Celina, or 12 miles north of Frisco, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
McKinney, Prosper, Celina, Melissa, Pilot Point, Gunter, Weston,
Farmington and Elmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central Texas.

&&

LAT...LON 3325 9691 3339 9695 3348 9663 3325 9656
TIME...MOT...LOC 1854Z 258DEG 27KT 3333 9684

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Langfeld
Special weather statement, May 19, 1:24 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
224 PM CDT Fri May 19 2023

TXZ094-191945-
Fannin TX-
224 PM CDT Fri May 19 2023

...A strong thunderstorm will impact portions of southwestern Fannin
County through 245 PM CDT...

At 224 PM CDT, Doppler radar was tracking a strong thunderstorm over
Randolph, or 9 miles southwest of Bonham, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bonham, Leonard, Trenton, Dodd City, Bonham State Park, Randolph,
Bailey, Ely, Gober and Cotton Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central Texas.

&&

LAT...LON 3339 9633 3352 9635 3361 9609 3339 9605
TIME...MOT...LOC 1924Z 257DEG 22KT 3346 9625

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Langfeld

The radar

The Dallas/Ft Worth radar (KFWS), 143 km away, was scanning. The volume nearest the first event began at 19:36 UTC.

Open the radar archive at this moment

Event by event

20 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Fannin

When
May 19, 1:36 PM CST
Where
Fannin County, 1.34 mi ENE of Frank
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.460, -96.200

Quarter sized hail was reported near FM 1553 and Highway 11.

Hail, Denton

When
May 19, 1:57 PM CST
Where
Denton County, 2.32 mi W of Lewisville
Measured
0.75 in hail
Reported by
Public
Coordinates
33.070, -97.040

Penny size hail was reported via mPING.

Hail, Denton

When
May 19, 2:01 PM CST
Where
Denton County, 4.05 mi WSW of Lewisville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.040, -97.060

An emergency manager reported quarter size hail in Flower Mound.

Hail, Collin

When
May 19, 2:08 PM CST
Where
Collin County, 0.69 mi N of Prosper
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.240, -96.820

Quarter size hail was reported one mile north of US-380 and Dallas North Tollway.

Hail, Denton

When
May 19, 2:13 PM CST
Where
Denton County, 2.89 mi E of Navo
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
33.220, -96.880

Nickel size hail was reported near FM 423 and US-380.

Hail, Tarrant

When
May 19, 2:21 PM CST
Where
Tarrant County, 1.5 mi NNW of Grapevine
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.950, -97.090

Hail, Tarrant

When
May 19, 2:46 PM CST
Where
Tarrant County, 2.98 mi ESE of Keller Alta Vista Ar
Measured
1 in hail
Reported by
Social Media
Coordinates
32.890, -97.230

A report of quarter size hail in North Richland Hills was received via social media.

Thunderstorm Wind, Hunt

When
May 19, 3:30 PM CST
Where
Hunt County, 0.9 mi SE of Wagner
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
33.170, -96.210

An emergency manager reported snapped power poles. Some mature trees were uprooted or snapped, and a hay barn roof was destroyed. The damage swath was estimated to be a tenth of a mile wide.

Thunderstorm Wind, Hunt

When
May 19, 3:31 PM CST
Where
Hunt County, 2.12 mi ESE of Floyd
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.139, -96.216

Multiple power poles were down near FM 903 and Highway 380.

Hail, Johnson

When
May 19, 3:48 PM CST
Where
Johnson County, 1.35 mi WNW of Retta
Measured
1.25 in hail
Reported by
Public
Coordinates
32.540, -97.250

Half dollar size hail was reported via mPING.

Hail, Hill

When
May 19, 4:36 PM CST
Where
Hill County, 4.33 mi WSW of Huron
Measured
1 in hail
Reported by
Public
Coordinates
32.030, -97.420

Quarter size hail was reported via mPING.

Hail, Collin

When
May 19, 5:43 PM CST
Where
Collin County, 0.9 mi SW of Lebanon
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.110, -96.830

An emergency manager reported quarter size hail at the Ford Center in Frisco.

Hail, Collin

When
May 19, 5:45 PM CST
Where
Collin County, 2.6 mi SE of Lolaville
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
33.071, -96.792

A trained spotter reported ping pong ball sized hail at the corner of Legacy Drive and Ohio Drive in Plano.

Hail, Collin

When
May 19, 5:45 PM CST
Where
Collin County, 1.06 mi SE of Lebanon
Measured
2 in hail
Property damage
$200 million
Reported by
Trained Spotter
Coordinates
33.111, -96.805

Two inch hail was reported by a trained spotter at 3865 Preston Road in South Frisco.

Hail, Collin

When
May 19, 5:48 PM CST
Where
Collin County, 4.05 mi W of Allen
Measured
2 in hail
Property damage
$200,000
Reported by
Amateur Radio
Coordinates
33.100, -96.750

Two inch hail was reported via amateur radio near McDermott Road and Independence Parkway in Plano.

Hail, Collin

When
May 19, 5:50 PM CST
Where
Collin County, 3.21 mi WSW of Allen
Measured
1.75 in hail
Property damage
$200 million
Reported by
NWS Employee
Coordinates
33.080, -96.730

An NWS Employee reported golf ball sized hail in Plano.

Hail, Collin

When
May 19, 5:52 PM CST
Where
Collin County, 0.95 mi SSE of Allen
Measured
2 in hail
Property damage
$200 million
Reported by
Amateur Radio
Coordinates
33.088, -96.671

Two inch hail was reported via amateur radio near Greenville Avenue and Bethany Drive in Allen.

Hail, Collin

When
May 19, 5:52 PM CST
Where
Collin County, 0.58 mi W of Allen
Measured
1.75 in hail
Property damage
$100 million
Reported by
Public
Coordinates
33.100, -96.690

Golf ball size hail was reported via mPING.

Hail, Collin

When
May 19, 5:57 PM CST
Where
Collin County, 1.91 mi NE of Allen
Measured
2.5 in hail
Property damage
$400 million
Reported by
Amateur Radio
Coordinates
33.116, -96.653

A 2.5 inch hail stone was measured near Greenville Avenue and Exchange Parkway in Allen.

Hail, Collin

When
May 19, 5:57 PM CST
Where
Collin County, 1.5 mi NNE of Allen
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
33.120, -96.670

Ping pong ball sized hail was reported via amateur radio.

Hail, Collin

When
May 19, 5:57 PM CST
Where
Collin County, 2.15 mi NNE of Allen
Measured
1.75 in hail
Property damage
$100 million
Reported by
Amateur Radio
Coordinates
33.130, -96.670

Golf ball sized hail was reported in Allen. Damage to a window and car was noted.

Hail, Collin

When
May 19, 6:05 PM CST
Where
Collin County, 0.72 mi NW of Lucas
Measured
2 in hail
Property damage
$100 million
Reported by
Amateur Radio
Coordinates
33.086, -96.590

Two inch hail was reported via amateur radio at Country Club Road and West Lucas Road in Lucas.

Thunderstorm Wind, Coryell

When
May 19, 9:22 PM CST
Where
Coryell County, 0.59 mi W of Gatesville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
31.430, -97.760

Amateur radio reported power lines down near the Leon River Bridge.

Thunderstorm Wind, Coryell

When
May 19, 9:26 PM CST
Where
Coryell County, 0.59 mi E of Gatesville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
31.430, -97.740

Amateur radio reported a tree across the road and on a car.

Thunderstorm Wind, Coryell

When
May 19, 9:55 PM CST to 9:59 PM CST
Where
Coryell County, Oglesby
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
31.420, -97.520

Amateur radio reported trees down in Oglesby.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100469, 1100470, 1100471, 1100472, 1100473, 1100474, 1100475, 1100490, 1100489, 1100476, 1100477, 1100478, 1100479, 1100480, 1100481, 1100482, 1100483, 1100484, 1100485, 1100486, 1100487, 1100488, 1100583, 1100581, 1100580.